Alert archive / Alabama / Tornado Warnings in 2018
Tornado Warning 7, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 19, 2018, 5:57 PM CDT for Franklin County, Lawrence County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2018, 5:57 PM CDT (22:57 UTC)
- Expired
- Mar 19, 2018, 6:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
Counties Franklin County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 82 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:28 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 563 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
478
WFUS54 KHUN 192257
TORHUN
ALC059-079-192345-
/O.NEW.KHUN.TO.W.0007.180319T2257Z-180319T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
557 PM CDT MON MAR 19 2018
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southeastern Franklin County in northwestern Alabama...
Southwestern Lawrence County in northwestern Alabama...
* Until 645 PM CDT
* At 557 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hackleburg, or 13 miles southwest of Russellville,
moving east at 35 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Phil Campbell, Mt Hope, Duketon, Spruce Pine, Isbell, Landersville,
western Bankhead National Forest and Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3445 8788 3447 8735 3430 8735 3431 8789
TIME...MOT...LOC 2257Z 271DEG 30KT 3434 8785
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
AMPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 19, 1:58 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Mar 19, 1:58 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 158 PM CDT Mon Mar 19 2018 .NEAR TERM...(Tonight) Issued at 158 PM CDT Mon Mar 19 2018 At early afternoon, the surface low was located across the Ozarks with an attendant warm front across the northern MS Delta to near Jasper Alabama to near Macon Georgia. The low stratus has been quite persistent this morning with ceilings between 800 and 1200 feet in most areas. However, the latest G16 satellite trends show some notable clearing with breaks across central Alabama and back into Mississippi. Regional radar imagery shows several persistent clusters across central/northern Alabama with mostly small hail reports so far. In the near term, expect the environment across northern Alabama and southern Tennessee to continue to destabilize over the next several hours. This will be aided by an increasing low to mid level jet noted on satellite imagery entering northern Mississippi. The sounding profiles from the high res/short term guidance would support supercell structures with strong rotating updrafts between 22z and 03z and that is reflected well in the SPC outlooks. Without going into too many more details, a potentially volatile setup will be in place across the region this afternoon/evening. In fact, the latest HRRR and CAM guidance maximize the updraft helicity across north central and northeast Alabama at and just after sunset. The cold front should shut down the severe weather threat from west to east pretty quickly this evening. After a brief period of clearing with the dry slot/jet max behind the front the deep upper trough will swing across resulting in a stratus lower beneath an inversion. .SHORT TERM...(Tuesday through Wednesday) Issued at 158 PM CDT Mon Mar 19 2018 A breezy and chilly day will be in store for the Tennessee Valley on Tuesday as the upper low rotates through. As the thermal trough swings across late Tuesday/Tuesday night there may be enough lingering moisture to allow a brief and spotty changeover to snow. Not expecting much if any impacts given the light/brief nature of the precipitation and the warm ground temperatures. Clearing but continued cool weather anticipated on Wednesday as the upper low lifts off the eastern seaboard. .LONG TERM...(Wednesday night through Sunday) Issued at 158 PM CDT Mon Mar 19 2018 In the extended period, generally northwest flow will dominate initially before northern stream energy breaks down the upper level ridge. A cool and dry pattern on Thursday will give way to an approaching weak warm front by Thursday night into Friday. There appears to be some uncertainy with the available moisture with this system and have leaned toward the lower end of guidance. As the flow become more westerly and eventually southwesterly higher rain chances and eventually thunderstorm chances will return to the area by the weekend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1209 PM CDT Mon Mar 19 2018 Active weather anticipated at both terminal locations over the next 24 hours. Currently IFR ceilings were noted due to a large expanse of stratus covering the region. This stratus will very slowly diminish and lift through the early afternoon hours as a warm front lifts northward. However, conditions will become more favorable for convection/thunder ahead of an approaching cold front and have included VCTS for this aftn/early evening at both locations. Also included a TEMPO window for more significant convection and associated wind gusts. Storms may be capable of producing damaging hail but did not include in TAFs. The storms are anticipated to swing east of the area after 03z with some clearing noted late evening/overnight. However, stratus is once again expected to overspread the area toward Tuesday morning. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...15 SHORT TERM...15 LONG TERM...15 AVIATION...15 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 19, 5:10 PM CDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 510 PM CDT Mon Mar 19 2018 ALZ001>010-016-TNZ076-096-097-201315- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 510 PM CDT Mon Mar 19 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Severe thunderstorms will spread eastward across the Tennessee Valley this evening ahead of an approaching storm system. All modes of severe weather including very large hail up to baseball size, damaging winds, and tornadoes can be expected. A strong tornado or two will be possible. The severe weather risk will diminish quickly late this evening into tonight as the front pushes east of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Isolated thunderstorms return to the forecast Saturday and Sunday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is expected through this evening.
In the hours before
Special weather statement, Mar 19, 4:01 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Huntsville AL
401 PM CDT MON MAR 19 2018
ALZ016-192145-
Cullman AL-
401 PM CDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULLMAN COUNTY UNTIL 445
PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Dodge City, or 13 miles southeast of Arley, moving
northeast at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baileyton,
Garden City, Colony, Phelan and Walter.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3389 8701 3389 8705 3402 8711 3406 8711
3430 8655 3430 8648 3426 8645 3425 8652
3412 8660 3408 8670 3405 8668 3406 8671
3403 8670 3395 8679 3396 8682 3393 8686
3394 8688 3389 8693 3387 8700
TIME...MOT...LOC 2101Z 245DEG 34KT 3399 8700
StumpfLocal storm report, Mar 19, 5:11 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
511 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 9 N RED BAY 34.57N 88.13W
03/19/2018 E1.00 INCH FRANKLIN AL EMERGENCY MNGR
FRANKLIN EMA REPORTS QUARTER SIZE HAIL IN NW
FRANKLIN CO.
&&
TPBSpecial weather statement, Mar 19, 5:21 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
521 PM CDT MON MAR 19 2018
ALZ008-010-192300-
Marshall AL-De Kalb AL-
521 PM CDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARSHALL AND DEKALB
COUNTIES UNTIL 600 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geraldine, or 9 miles northeast of Albertville, moving east at 45
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fort Payne, Rainsville, Little River Canyon National Preserve,
Henagar, Crossville, Sylvania, Fyffe, Powell, Geraldine and Little
River Falls.
LAT...LON 3448 8558 3444 8558 3437 8563 3427 8613
3444 8620 3448 8609 3446 8608 3449 8599
3457 8587 3470 8555 3453 8551
TIME...MOT...LOC 2221Z 249DEG 39KT 3435 8608
StumpfLocal storm report, Mar 19, 5:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
523 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 NNE RED BAY 34.46N 88.13W
03/19/2018 E1.75 INCH FRANKLIN AL EMERGENCY MNGR
REPORTS OF GOLFBALL SIZED HAIL NEAR RED BAY.
&&
TPBLocal storm report, Mar 19, 5:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
529 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 10 NE VINA 34.48N 87.95W
03/19/2018 M2.75 INCH FRANKLIN AL EMERGENCY MNGR
BASEBALL SIZE HAIL REPORTED NEAR BURNTOUT.
&&
TPBSpecial weather statement, Mar 19, 5:38 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Huntsville AL 538 PM CDT MON MAR 19 2018 ALZ001-005-192330- Lauderdale AL-Limestone AL- 538 PM CDT MON MAR 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND NORTHWESTERN LIMESTONE COUNTIES UNTIL 630 PM CDT... At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near St. Florian, or 11 miles north of Florence, moving east at 40 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Florence, Killen, Lexington, St. Florian, Underwood-Petersville, Elkmont, Anderson, Lester, Green Hill and Good Springs. LAT...LON 3499 8695 3489 8693 3483 8767 3500 8772 TIME...MOT...LOC 2238Z 258DEG 36KT 3495 8760 Stumpf
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 4:00 AM CDT | Special Weather Statement | HUN | Lawrence | 30 min |
| Mar 19, 8:59 AM CDT | Special Weather Statement | HUN | Jackson | 31 min |
| Mar 19, 11:55 AM CDT | Special Weather Statement | HUN | Lauderdale | 35 min |
| Mar 19, 12:23 PM CDT | Special Weather Statement | HUN | Colbert | 37 min |
| Mar 19, 12:31 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 29 min |
| Mar 19, 12:58 PM CDT | Special Weather Statement | HUN | Colbert | 47 min |
| Mar 19, 1:20 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 40 min |
| Mar 19, 1:38 PM CDT | Tornado Warning | HUN | Colbert | 23 min |
| Mar 19, 2:13 PM CDT | Special Weather Statement | HUN | Jackson | 32 min |
| Mar 19, 2:21 PM CDT | Special Weather Statement | HUN | Limestone | 39 min |
| Mar 19, 2:41 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 34 min |
| Mar 19, 3:13 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 47 min |
| Mar 19, 3:55 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 35 min |
| Mar 19, 4:01 PM CDT | Special Weather Statement | HUN | Cullman | 44 min |
| Mar 19, 4:48 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 42 min |
| Mar 19, 4:58 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 32 min |
| Mar 19, 5:13 PM CDT | Tornado Warning | HUN | Colbert | 15 min |
| Mar 19, 5:20 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 40 min |
| Mar 19, 5:21 PM CDT | Special Weather Statement | HUN | DeKalb | 39 min |
| Mar 19, 5:27 PM CDT | Tornado Warning | HUN | Colbert, Franklin, Lawrence | 33 min |
| Mar 19, 5:38 PM CDT | Special Weather Statement | HUN | Lauderdale | 52 min |
| Mar 19, 5:54 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 40 min |
| Mar 19, 6:02 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 28 min |
| Mar 19, 6:04 PM CDT | Tornado Warning | HUN | Lauderdale, Limestone | 26 min |
| Mar 19, 6:25 PM CDT | Tornado Warning | HUN | Limestone, Madison | 35 min |
| Mar 19, 6:25 PM CDT | Tornado Warning | HUN | Cullman, Lawrence, Morgan | 35 min |
| Mar 19, 6:48 PM CDT | Tornado Warning | HUN | Cullman, Marshall, Morgan | 27 min |
| Mar 19, 6:50 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 25 min |
| Mar 19, 6:55 PM CDT | Tornado Warning | HUN | Madison | 35 min |
| Mar 19, 6:57 PM CDT | Tornado Warning | HUN | Cullman | 33 min |
Nearby
Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.